Posted on September 17, 2019
Luxor Nursing and Rehab at Mills Pond with a Warning on Certain Antibiotics that May Cause Heart Issues
Antibiotics are supposed to help cure the body of harmful bacteria, but a new study shows that a certain family of antibiotics may be responsible for causing heart problems.
The study shows that heart complications are 1.5- to 2.5-times more likely to develop from people who use these drugs over other antibiotics like amoxicillin.
What Drugs Are Causing the Issues?
The family of antibiotics is called fluoroquinolones. It’s used to treat bacterial infections like bronchitis, pneumonia, sinusitis, and urinary tract infections.
The names of the drugs include:
- Levofloxacin (Levaquin)
- Ciprofloxacin (Cipro)
- Moxifloxacin (Avelox)
- Ofloxacin (Floxin)
- Gemifloxacin (Factive)
- Delafloxacin (Baxdela)
What is the Heart Issue?
The problem is called aortic and mitral regurgitation, and it’s a condition that can lead to heart failure.
This condition causes those two valves to leak and allow blood to flow back into the heart.
Not the First Problem with Fluoroquinolones
In December 2018, the U.S. Food and Drug Administration (FDA) warned that this class of drugs can cause potential tearing of the aorta. Back in 2013, the FDA announced that these drugs can suddenly cause a form of nerve damage that is permanent.
Because all of these harmful (and potentially fatal) side effects, doctors are being advised to only prescribe these drugs when considered medically necessary and other options are deemed to be less effective at curing the condition.
The study only examined people who had used one of the drugs within 60 days. It found that people who took it within 30 days were 2.5-times more likely for the regurgitation to occur, while those who completed the drug cycle within 60 days were 1.5-times more likely for it to present itself.
To learn more about Luxor Nursing and Rehab at Mills Pond and all of the services they offer, visit http://www.millspondluxor.com/.